Drug-induced parkinsonism is usually reversible, except in a small percentage of elderly patients. We describe two relatively young patients, who developed drug-induced parkinsonism during chronic treatment with neuroleptics for a psychotic disorder. Parkinsonism persisted, and markedly and progressively deteriorated after discontinuation of neuroleptic drugs. One patient had tremor as the most prominent sign and the other had mainly an akinetic-rigid syndrome. Neither had ever developed tardive dyskinesia. Both responded to levodopa therapy. Persistent drug-induced parkinsonism in our, and other reported on, elderly patients may be due to unmasking of preexisting subclinical idiopathic Parkinson's disease by neuroleptics. Theoretically, these drugs may precipitate degeneration of vulnerable, nigrostriatal neurons by generating cytotoxic free radicals or by attrition, due to accelerated neuronal firing rates.
- Drug-induced parkinsonism
- Idiopathic Parkinson's disease
- Neuroleptic drugs
- Tardive parkinsonism